Low-cost control of repetitive gait in passive bipedal walkers

Petri T. Piiroinen, Harry J. Dankowicz

Research output: Contribution to journalArticlepeer-review

Abstract

Small, discrete, corrective adjustments to foot geometry in a class of bipedal passive walkers are employed to affect the local stability properties of a periodic reference gait. It is demonstrated that successful stabilization can be accomplished for otherwise strongly unstable motions of vertically constrained as well as entirely unconstrained model mechanisms. In particular, recent results by the authors on stabilization of repetitive motion in hybrid dynamical systems are implemented to formulate a rigorous analytical methodology for predicting the stability characteristics of the controlled system. It is demonstrated that these predictions can be explicitly obtained based entirely on knowledge of the local stability properties of the reference motion in the absence of control.

Original languageEnglish (US)
Pages (from-to)1959-1973
Number of pages15
JournalInternational Journal of Bifurcation and Chaos in Applied Sciences and Engineering
Volume15
Issue number6
DOIs
StatePublished - Jun 2005
Externally publishedYes

Keywords

  • Control
  • Passive walkers
  • Piecewise smooth systems
  • Stability analysis

ASJC Scopus subject areas

  • Modeling and Simulation
  • Engineering (miscellaneous)
  • General
  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Low-cost control of repetitive gait in passive bipedal walkers'. Together they form a unique fingerprint.

Cite this